Maryland, 2013Flooding in Maryland, August 28, 2013
August 28, 2013 · NWS PBZ · 3 events in 1 county or zone
A shortwave crossing the region helped support for the development of showers and thunderstorms a few of which became severe. However, the bigger threat was heavy rain, as there was plenty of low level moisture to support one to two inch an hour rain rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave crossing the region helped support for the development of showers and thunderstorms a few of which became severe. However, the bigger threat was heavy rain, as there was plenty of low level moisture to support one to two inch an hour rain rates. Once cell in particular produced 3+ inches of rain as it slowly moved southward across Venango, Indiana, Westmoreland, and Armstrong counties in Pennsylvania and Garrett county in Maryland. The towns along the Kiskiminetas River; Apollo, Vandergrift, and Gilpin were hit particularly hard by flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 4:17 PM EST, 13 minutes earlier.
Area forecast discussion, Aug 28, 4:17 PM EST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT WED AUG 28 2013
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE ENDING DURING THE EVENING HOURS.
THERE WILL BE A MINOR DECREASE IN THE HUMIDITY LEVELS BUT
CONDITIONS WILL REMAIN RATHER STICKY FOR THE REST OF THE WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
ACTIVITY IS MAINLY OVER THE SOUTHERN HALF OF THE AREA AS BOUNDARY
DRIFTS TOWARD WV. THE HEAVIEST ACTIVITY IS OVER THE FAR
SOUTHEAST...MOVING WITH THE UPPER LEVEL WAVE. EXPECT ALL THE
SHOWER/STORM ACTIVITY TO DISSIPATE DURING THE EVENING. SLIGHTLY
DRIER AIR WILL MOVE DOWN BEHIND THE BOUNDARY...BUT CONDITIONS WILL
STILL REMAIN HUMID.
PREVIOUS DISCUSSION...
A LINE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE
TO SLOWLY SAG SOUTH AND EASTWARD THROUGH THIS AFTERNOON. THESE
SHOWERS ARE TIED TO AN AREA OF CONVERGENCE...INDICATED BY THE
LATEST HOURLY SURFACE AND RADAR OBSERVATIONS...WITH THE UPPER LOW
STILL ANALYZED BACK OVER LAKE ERIE. THERE HAVE BEEN SEVERAL
REPORTS OF 1 TO 3 INCHES WHICH HAS CAUSED SOME FLOODING PROBLEMS
WHERE THESE STORMS HAVE TRACKED. ELSEWHERE...DAYTIME HEATING HAS
ALLOWED FOR ADDITIONAL SHOWERS TO DEVELOP. WILL MAINTAIN THE
CHANCE POPS THROUGH THE EVENING...HIGHLIGHTING HIGHER POPS WHERE
THE HEAVIER RAIN IS CONTINUING TO TRACK. WILL HOLD ONTO THE FLASH
FLOOD WATCH WITH THESE STORMS LIKELY TO TRACK THROUGH THE COUNTIES
IN QUESTION.
SHOWERS SHOULD END AS THE FRONT DEPARTS TO THE SOUTH OVERNIGHT.
HOWEVER...WITH NORTHERLY FLOW CONTINUING...DO NOT THINK CLEARING
WILL OCCUR AS FAST AS THE MODELS ARE FORECASTING. WILL MAINTAIN
MOSTLY CLOUDY WORDING AND ELEVATED TEMPERATURES OVERNIGHT.
WEAK HIGH PRESSURE WILL KEEP THE REGION DRY ON THURSDAY. DESPITE
LINGERING CLOUD COVER...TEMPERATURES SHOULD BE ABLE TO REBOUND TO
JUST AT OR ABOVE NORMAL.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE WHILE WEAK SURFACE RIDGE
KEEPS REGION DRY THROUGH FRIDAY NIGHT. A WARM FRONT WILL THEN MAKE
IT'S APPROACH ON SATURDAY. THE MODELS DO NOT AGREE ON TIMING AT
THIS POINT SO CHANCE POPS WERE INTRODUCED BY SATURDAY AFTERNOON.
TEMPERATURES WERE KEPT JUST AT OR ABOVE SEASONAL AVERAGES THROUGH
THE PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FNT SHOULD SHIFT NE ON SUN...HOWEVER SCT CNVCTN IS STILL PSBL ESP
IN THE AFTN. A CDFNT IS PROGGED TO MOVE THRU ON MON WITH THE BEST
CHC FOR SHWRS AND TSTMS. DRY WEA AND HIGH PRES RTN AFT FROPA.
TEMPS EXPD TO BE ABV SEASONAL AVGS UNTIL THE MON CDFNT PASSAGE
BRINGS A LTL BLO AVG TEMPS.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
MVFR/IFR IN SHWRS AND ISOLD TSTMS TO THE AREA THRU THURSDAY
MORNING. AS MOISTURE BEGINS TO SHIFT SWD LATE THIS AFTERNOON
EXPECT AN END TO THE MORE WDSPRD SHWRS GRDLY. EVEN AS THE PREIP
MOVE OUT EXPECT WIDESREAD MVFR AND IFR CONDIDTIONS THURSDAY
MORNING.
.OUTLOOK.../THURSDAY THROUGH SUNDAY/...
VFR RTNS THU AND FRI WITH BLDG HIGH PRES. RSTRNS IN SHWRS/TSTMS ARE
PSBL SAT AND SUN AS A WRMFNT APRCHS AND MOVES THRU.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ074-076.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ023-041.
&&
Hazardous weather outlook, Aug 28, 9:10 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1010 AM EDT WED AUG 28 2013
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-291415-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
1010 AM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ074-076-WVZ023-041-291415-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1010 AM EDT WED AUG 28 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-022-291415-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
1010 AM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
RAINFALL IN SHOWERS AND THUNDERSTORMS MAY BE HEAVY ENOUGH TO
CAUSE LOCALIZED FLOODING INTO THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
34
In the hours before
Local storm report, Aug 28, 3:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM FLOOD 6 N FREEPORT 40.77N 79.68W
08/28/2013 ARMSTRONG PA PUBLIC
IRON BRIDGE ROAD CLOSED DUE TO FLOODING FROM BUFFALO
CREEK.
&&
EVENT NUMBER PBZ1302711
XXLocal storm report, Aug 28, 3:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLOOD CHAMPION 40.08N 79.36W
08/28/2013 FAYETTE PA TRAINED SPOTTER
ROUTE 711 FLOODED.
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER PBZ1302708
XXLocal storm report, Aug 28, 3:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HEAVY RAIN IRWIN 40.33N 79.70W
08/28/2013 M1.25 INCH WESTMORELAND PA TRAINED SPOTTER
IN THE PAST 24 HOURS
&&
EVENT NUMBER PBZ1302712
RGLocal storm report, Aug 28, 3:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD 2 S CHAMPION 40.39N 80.29W
08/28/2013 WASHINGTON PA 911 CALL CENTER
BACK CREEK ROAD CLOSED DUE TO FLOODING.
0415 PM FLOOD 6 NNE CONNELLSVILLE 40.10N 79.55W
08/28/2013 FAYETTE PA 911 CALL CENTER
INDIAN VALLEY ROAD CLOSED DUE TO FLOODING.
0415 PM FLOOD 4 N CONNELLSVILLE 40.07N 79.59W
08/28/2013 FAYETTE PA NEWSPAPER
EVERSON VALLEY ROAD WASHED OUT DUE TO FLOODING. CLOSED.
&&
EVENT NUMBER PBZ1302713
EVENT NUMBER PBZ1302714
EVENT NUMBER PBZ1302715
XXLocal storm report, Aug 28, 4:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD DERRY 40.33N 79.30W
08/28/2013 WESTMORELAND PA 911 CALL CENTER
ROUTE 981 CLOSED IN DERRY TWP DUE TO FLOODING..
0500 PM FLOOD DONEGAL 40.11N 79.38W
08/28/2013 WESTMORELAND PA 911 CALL CENTER
ROUTE 711 CLOSED NEAR DONEGAL DUE TO FLOODING.
0500 PM FLOOD VANDERGRIFT 40.60N 79.56W
08/28/2013 WESTMORELAND PA 911 CALL CENTER
NUMEROUS ROADS CLOSED DUE TO FLOODING ACROSS ALLEGHENY
TWP.
0506 PM HEAVY RAIN LUXOR 40.33N 79.48W
08/28/2013 M2.10 INCH WESTMORELAND PA TRAINED SPOTTER
LAST 2 HOURS.
&&
EVENT NUMBER PBZ1302716
EVENT NUMBER PBZ1302717
EVENT NUMBER PBZ1302718
EVENT NUMBER PBZ1302719
XXLocal storm report, Aug 28, 4:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLOOD LUXOR 40.33N 79.48W
08/28/2013 WESTMORELAND PA AMATEUR RADIO
LITTLE CRABTREE CREEK NEAR LUXOR OUT OF BANKS FLOODING
BASEMENTS AND PROPERTY.
&&
EVENT NUMBER PBZ1302720
XXFlood, Garrett
- When
- August 28, 4:30 PM EST to 8:00 PM EST
- Where
- Garrett County, 1.44 mi N of Elden to 1.25 mi SW of Selbeysport
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.651, -79.399
State official reported numerous roads closed and basements flooded in Friendsville.
Flood, Garrett
- When
- August 28, 5:00 PM EST to 8:00 PM EST
- Where
- Garrett County, 1.27 mi ESE of Sang Run to 0.48 mi ENE of Hoyes Run
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.560, -79.410
State official reported that Oakland-Sang Run Road was washed out in several locations.
Flood, Garrett
- When
- August 28, 5:15 PM EST to 8:00 PM EST
- Where
- Garrett County, 0.52 mi N of Mtn Lake Park to 0.46 mi ENE of Mtn Lake Park
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.408, -79.379
State official reported that several roads and basements were flooded in Mountain Lake Park.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475903, 475904, 475905.